Florida, 2020Flash Flood and Flood in Florida, October 3, 2020
October 3, 2020 · NWS MFL · 2 events in 1 county or zone
Broad upper-level troughing with southwesterly flow aloft allowed for deep tropical moisture to remain in place, while a northward lifting frontal boundary became the focus for showers and thunderstorms. Repeated rounds of heavy rainfall over already sufficiently saturated soils resulted in flooding across Palm Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad upper-level troughing with southwesterly flow aloft allowed for deep tropical moisture to remain in place, while a northward lifting frontal boundary became the focus for showers and thunderstorms. Repeated rounds of heavy rainfall over already sufficiently saturated soils resulted in flooding across Palm Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 3, 6:51 PM EST, 39 minutes earlier.
Area forecast discussion, Oct 3, 6:51 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
751 PM EDT Sat Oct 3 2020
.Aviation...
Generally VFR though some convection could linger around into the
overnight hours bringing bouts of sub-VFR to impacted terminals.
Lighter wind overnight will eventually pick up out of the
east on Sunday morning. Highest rain chances are north and west,
around PBI and APF, on Sunday as some drier air attempts to move
into the area. Still cannot rule out some showers and storms on
Sunday though.
&&
.Prev Discussion... /issued 335 PM EDT Sat Oct 3 2020/
..Flood Watch continues for portions of Southeast Florida...
Short Term (Today Through Sunday)...
Rest of Today
A stalled stationary boundary continues to be the foci for rainfall
development across a greater portion of South Florida. Latest short-
term model guidance hints at modest surface moisture convergence
(roughly 20 g/kg*s) pinned along the Atlantic coast through tonight.
Furthermore, higher moisture quantities are being fluxed towards
coastal/metro portions of the Atlantic via modest SE 850-925 hPa
flow. The 03.12Z MFL sounding indicates a deep moisture profile,
with PWI (precipitable water indices) measuring 2.27 ins. A tall,
narrow CAPE profile indicates that any developing convection will be
capable of warm, efficient rainfall processes. These favorable
mesoscale factors are being partially offset by several short-wave
ridges moving through the upper/mid-level flow, inducing modest
subsidence via differential anticyclonic vorticity advection. Upper
level confluent flow is also evident across southeast portions of
the region, implying unfavorable 250 hPa convergence With these
competing factors, areas where subsidence is minimized and upper
level dynamics remain non-hostile will be areas to closely monitor,
especially in recently saturated regions. Therefore flooding still
remains the primary concern through the rest of the day, especially
with any meandering or back-building showers/storms.
Sunday
The western Atlantic ridge is forecast to gradually build in towards
the region, indicated by rising heights (dam) at 500 hPa. With South
Florida under the southwestern portion of the feature, boundary-
layer flow will generally be ESE. This will cause the moist sector
that has been impacting South Florida recently to become detached
and move westerly over the open Gulf waters. An intrusion of drier
air appears to advect over the region early Sunday, with PWI < 1.5
ins being revealed by most models. This should quell widespread
storm activity. With the general easterly flow pattern,
isolated/scattered convection may develop over the coastal/metro
Atlantic region early morning, with a gradually westerly propagation
towards the interior/Gulf Coast by the afternoon/evening. Localized
flooding and locally high wind gusts are the main impacts to monitor
tomorrow.
Long Term (Monday through next Saturday)...
The relatively drier air and mid-level ridge continue to linger
into Monday across the area. Tropical Storm Gamma is forecast to
remain around the northern Yucatan peninsula while the next
tropical wave approaches Jamaica early Monday and then the Cayman
Islands later in the day. The National Hurricane Center is
monitoring this feature for potential tropical development. The
latest Tropical Weather Outlook (TWOAT) gives a 48-hour formation
chance of 30 percent and a 5-day formation chance of 60 percent.
Current guidance supports tropical moisture associated with this
wave approaching the region late Monday into Tuesday, which should
put an end to the relatively drier airmass and lower convective
coverage.
The uncertainty in the forecast increases as the week continues
due to the fact that the progression of this feature and it's
trajectory will play a large role in the setup over the region.
Current guidance supports increased moisture over the area with
the disturbance progressing into the eastern Gulf of Mexico.
Obviously a more easterly track could bring the disturbance closer
to the peninsula. A more westerly track combined with some
development of the disturbance could allow a slot of drier air to
enter the region from the Atlantic which could allow rain chances
to be lower. Current forecast keeps the convective focus over the
western half of the peninsula which has a higher chance of being
located in the region of enhanced tropical moisture. Past mid-
week, kept the forecast closer to climo for PoPs due to the
uncertainty with the disturbance and the potential for the dry
slot to hang around. Recent saturating rainfall creates a concern
for flooding through the extended which could be potentially
exacerbated by this disturbance providing rich tropical moisture
to the region.
Marine...
Showers and thunderstorms are likely through Saturday, as a front
remains stalled across the area. Gentle to moderate northeast to
east breezes should prevail. The primary marine hazards are
lightning, waterspouts, and locally higher winds and waves near
thunderstorms.
Beach Forecast...
Astronomically higher than normal tides may result in isolated minor
coastal flooding along coastal Miami-Dade, Broward, Palm Beach
counties.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 76 88 78 88 / 60 30 30 40
Fort Lauderdale 80 90 80 90 / 50 20 30 40
Miami 79 90 80 90 / 50 20 30 40
Naples 74 89 75 90 / 60 50 30 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for FLZ068-072>074-168-172-
173.
AM...None.
GM...None.
&&
Aviation...02/RAGHazardous weather outlook, Oct 3, 4:38 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
538 PM EDT Sat Oct 3 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
538 PM EDT Sat Oct 3 2020
...Flash Flooding Possible East Coast Metro Areas...
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Flooding: Flooding of urban and poorly drained areas is expected,
mainly for the east coast metro areas. Flash flooding is possible. A
Flood Watch remains in effect for these areas.
Thunderstorms: Thunderstorms are possible with gusty winds and
lightning being the primary hazards.
Coastal Flooding: In addition to flooding from heavy rainfall,
coastal flooding is also possible near high tide cycles along the
Atlantic coast.
Waterspouts: Waterspouts are possible over all the local waters.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Given recent heavy rainfall flooding is possible for the east coast
metro areas into next week.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report winds and flooding to the National
Weather Service forecast office in Miami. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.For more information...visit the National
Weather Service in Miami website at www.weather.gov/miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
RAG
In the hours before
Special weather statement, Oct 3, 2:24 PM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Miami FL
324 PM EDT Sat Oct 3 2020
FLZ073-075-173-174-032030-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
324 PM EDT Sat Oct 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL
430 PM EDT...
* At 323 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
northwest of Key Largo to near Rock Harbor. Movement was northwest
at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with these
storms.
* Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Everglades National Park, Royal Palm Ranger,
Mahogany Hammock, Pa-Hay-Okee Overlook and Leisure City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2540 8088 2558 8051 2533 8031 2528 8036
2530 8039 2527 8040 2523 8053 2524 8054
2521 8057 2524 8055 2524 8057 2518 8066
2518 8063 2516 8065 2517 8068 2515 8073
2516 8072 2516 8077 2514 8077
TIME...MOT...LOC 1923Z 156DEG 19KT 2516 8053 2502 8042
HVNSpecial weather statement, Oct 3, 2:33 PM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Miami FL
333 PM EDT Sat Oct 3 2020
FLZ063-066-070-032030-
Hendry FL-Inland Collier County FL-Glades FL-
333 PM EDT Sat Oct 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER...
NORTHWESTERN HENDRY AND SOUTHWESTERN GLADES COUNTIES UNTIL 430 PM
EDT...
* At 333 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
northeast of Felda to 6 miles east of Immokalee. Movement was
northwest at 10 mph.
* Winds in excess of 45 mph and funnel clouds possible with these
storms.
* Locations impacted include...
Labelle, Ave Maria, Immokalee, Port La Belle, Felda, Big Corkscrew
Island, Muse, Corkscrew Swamp Sanctuary, Keri, Sunniland, Bunker
Hill and Lake Trafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2642 8156 2688 8156 2670 8123 2619 8131
2641 8166
TIME...MOT...LOC 1933Z 145DEG 8KT 2660 8131 2639 8134
HVNSpecial weather statement, Oct 3, 3:24 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Miami FL
424 PM EDT Sat Oct 3 2020
FLZ073-173-174-032115-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
424 PM EDT Sat Oct 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
515 PM EDT...
* At 424 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Everglades National Park, or
near Homestead General Airport, moving north at 5 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
storm.
* Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Everglades National Park, Royal Palm Ranger, Leisure City and
Inlikita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2541 8043 2533 8059 2554 8080 2567 8048
TIME...MOT...LOC 2024Z 165DEG 6KT 2540 8055
HVN
Flood, Palm Beach
- When
- October 3, 7:30 PM EST to 10:30 PM EST
- Where
- Palm Beach County, 0.98 mi WNW of Lantana to 0.74 mi S of Seminole Manor
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.584, -80.065
Public reported flooding in the Lantana Shopping Center parking lot via social media. Water was reaching up a third to half way up the tires of vehicles. Nearby rain gauges measured around 4-5 inches of rain between 7 PM and 11 PM.
Flash Flood, Palm Beach
- When
- October 3, 8:00 PM EST to 10:30 PM EST
- Where
- Palm Beach County, 1.48 mi SSW of Hypoluxo to 1.75 mi SW of Hypoluxo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.551, -80.062
Boynton Beach Police reported that Gateway Boulevard was closed due to flooding near Seacrest Boulevard. Nearby rain gauges measured around 4-5 inches of rain between 7 PM and 11 PM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924244, 919860.